Dimension-independent simplification and refinement of Morse complexes

TitleDimension-independent simplification and refinement of Morse complexes
Publication TypeJournal Articles
Year of Publication2011
AuthorsČomić L, De Floriani L
JournalGraphical Models
Pagination261 - 285
Date Published2011/09//
ISBN Number1524-0703
KeywordsMorse complexes, Morse theory, Refinement, shape modeling, simplification, Topological representations

Ascending and descending Morse complexes, determined by a scalar field f defined over a manifold M, induce a subdivision of M into regions associated with critical points of f, and compactly represent the topology of M. We define two simplification operators on Morse complexes, which work in arbitrary dimensions, and we define their inverse refinement operators. We describe how simplification and refinement operators affect Morse complexes on M, and we show that these operators form a complete set of atomic operators to create and update Morse complexes on M. Thus, any operator that modifies Morse complexes on M can be expressed as a suitable sequence of the atomic simplification and refinement operators we have defined. The simplification and refinement operators also provide a suitable basis for the construction of a multi-resolution representation of Morse complexes.